Alert archive / New Jersey / Flood Watches in 2018
Flood Watch 2, NWS New York, NY
NWS New York, NY issued this flood watch at Feb 10, 2018, 3:18 PM EST for 5 counties in New Jersey. It took effect at Feb 10, 2018, 6:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2018, 3:18 PM EST (20:18 UTC)
- In effect from
- Feb 10, 2018, 6:00 PM EST
- Expired
- Feb 11, 2018, 6:27 PM EST
- In force
- 24 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WGUS61 KOKX 102018 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 318 PM EST Sat Feb 10 2018 NJZ004-006-103>108-111000- /O.NEW.KOKX.FA.A.0002.180210T2300Z-180212T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 318 PM EST Sat Feb 10 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Upton has issued a * Flood Watch for a portion of northeast New Jersey, including the following areas, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, and Western Union. * A prolonged period of rain is forecast tonight through Sunday evening as a frontal boundary stalls near the area with multiple waves of low pressure tracking along it. Rainfall amounts will average around 2 inches by the time the event ends, with localized higher amounts possible. * Minor flooding of smaller streams and rivers is possible along with urban and poor drainage flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
650 WGUS61 KOKX 110904 FFAOKX Flood Watch National Weather Service New York NY 404 AM EST Sun Feb 11 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... NJZ004-006-103>108-112215- /O.CON.KOKX.FA.A.0002.000000T0000Z-180212T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 404 AM EST Sun Feb 11 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flood Watch continues for * A portion of northeast New Jersey, including the following areas, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, and Western Union. * Through this evening * Minor flooding of smaller streams and rivers is possible along with urban and poor drainage flooding. * A prolonged period of rain is forecast through this evening as a frontal boundary stalls near the area with multiple waves of low pressure tracking along it. Rainfall amounts will average around 2 inches by the time the event ends, with localized higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
808 WGUS61 KOKX 112010 FFAOKX Flood Watch National Weather Service New York NY 310 PM EST Sun Feb 11 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... NJZ004-006-103>108-120500- /O.CON.KOKX.FA.A.0002.000000T0000Z-180212T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 310 PM EST Sun Feb 11 2018 ...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... The Flood Watch continues for * A portion of northeast New Jersey, including the following areas, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, and Western Union. * Until midnight EST tonight * Minor flooding of smaller streams and rivers is possible along with urban and poor drainage flooding. * Heavy rainfall over the last 24 hours, around 2 inches in some locations, has left the area susceptible to flooding. Any additional heavy rain this evening could lead to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ JMC
303 WGUS61 KOKX 112327 FFAOKX Flood Watch National Weather Service New York NY 627 PM EST Sun Feb 11 2018 NJZ004-006-103>108-120030- /O.CAN.KOKX.FA.A.0002.000000T0000Z-180212T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 627 PM EST Sun Feb 11 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northeast New Jersey has been cancelled. Widespread moderate to heavy rain has departed to the east. As such, no additional flooding is expected. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flood watch went out at Feb 10, 12:55 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Feb 10, 12:55 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
1255 PM EST Sat Feb 10 2018
.SYNOPSIS...
A slow moving cold front will become nearly stationary over the
region this weekend as waves of low pressure travel along the
front. This front finally slides southeast of the region on
Monday as high pressure returns. High pressure quickly moves
offshore on Tuesday. A weak wave of low pressure may develop
along the Middle Atlantic coast on Wednesday before a cold front
affects the region for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A large area of rain associated with a warm front over the Mid
Atlantic states will work in from the SW over the next few hours
with widespread rain across the area by early this evening.
Highs will be well above normal in the mid 40s to lower 50s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cold front continues to slowly approach the area tonight. As it
does so, lift will increase. With high pressure and upper
level riding over the Western Atlantic, the Gulf of Mexico will
open up for moisture. The cold front is forecast to become
nearly stationary tonight through Sunday night. This will allow
training over the region. Heavier rain is expected, mainly late
tonight, as waves of low pressure ride along the front. PWATs
approaching 1.50 inches, but are generally below this mark.
However, they are higher than the daily observed maximum for Feb
11 of 1.27 inches per SPC climatology. So, confidence is
moderate to high on seeing the heavier rainfall. However, given
the long duration of the event, and looking at guidance for
river flooding, chances remain low, but not out of the question.
The thinking is that minor urban and small stream flooding is
more likely and could be covered by advisories. Therefore, a
Flood Watch was not issued. Storm total rainfall of 1 to 2
inches is expected, with locally higher amounts of 2.5 to 3
inches given some ensemble members. Highest amounts are
generally over Long Island and southeastern Connecticut. Lesser
amounts expected as you head northwest.
Warm temperatures continue for Sunday with southerly flow
continuing out ahead of the cold front. Temperatures in the 40s
to around 50 as you head into the New York City metro area.
The cold front moves through late Sunday night into Monday
morning. The rain will start to taper off Sunday night, from
northwest to southeast.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The front moves offshore into Monday as high pressure returns.
The high settles over the Tri-State Monday night into Tuesday
before sliding offshore into Tuesday evening. The flow aloft is
zonal heading into Tuesday night and Wednesday. There is some
indication by the models for a weak inverted trough or wave of
low pressure to develop along the Middle Atlantic coast.
However, any precipitation will be on the light side and may be
snow inland and wintry mix along the coast, transitioning to
rain everywhere on Wednesday. Another front/low pressure may
impact the region for the end of next week which will keep the
potential for unsettled conditions across the region.
Temperatures will average well above normal Sunday into next week.
Warmest temperatures will be on Sunday, but daytime readings through
the week should still be well into the 40s each day. The exception
will likely be on Tuesday where near normal values around 40 degrees
are forecast.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A nearly stationary front will set up over the region thru Sun.
Rain will overspread the area by this eve with ifr developing.
Periods of rain, hvy at times, with continue thru most of the
taf period.
Winds will mainly be lgt and vrb thru the taf period. LLWS is
possible, mainly e of the NYC airports, late Sun.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday-Sunday night...IFR or lower in rain. LLWS mainly e of
NYC arpts.
.Monday-Tuesday...VFR. NW winds G15-25KT possible Monday.
.Tuesday night-Wednesday...Chance for MVFR or lower in a wintry mix
to rain at northern terminals and rain at southern terminals.
Becoming VFR late Wednesday with WNW winds G20 kt.
.Wednesday night-Thursday...MVFR possible in a wintry mix to rain
showers at northern terminals and rain showers southern
terminals.
&&
.MARINE...
A frontal boundary will slowly move east then stall across the area
this weekend. With steady, prolonged southwest flow to the south of
the boundary, initially tranquil seas will build on the ocean waters
to SCA-levels by Sunday, with gusts to near 25 kt possible. Seas
will remain elevated into Monday night before gradually subsiding as
the cold front passes to the east and high pressure builds into the
region. Seas will be tranquil Tuesday into Wednesday as high
pressure moves through and passes to the east. Thereafter, southwest
flow begins to strengthen ahead of the next frontal system, which
may allow ocean seas to build through the late week.
&&
.HYDROLOGY...
Rainfall amounts around 1 to 2 inches with locally higher
amounts of 2.5 to 3 inches are forecast tonight into Sunday
night. This rain may produce urban and poor drainage flooding.
There is also a low chance for minor flooding on some of the
flashier rivers and streams across northeast New Jersey, the
Lower Hudson Valley, and southern Connecticut. Flooding impacts
will be highly dependent on where the heaviest rain occurs.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 4 AM Sunday to 6 AM EST Monday for
ANZ350-353-355.
&&
SYNOPSIS...JP
NEAR TERM...DW
SHORT TERM...JP
LONG TERM...JP/DS
AVIATION...JMC
MARINE...MD
HYDROLOGY...JP
EQUIPMENT...//Hazardous weather outlook, Feb 10, 5:39 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service New York NY 539 AM EST Sat Feb 10 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-111045- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 539 AM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Moderate to heavy rain may produce urban and poor drainage flooding from late today through Sunday night. There is also a low chance for minor flooding on some of the flashier rivers and streams across northeast New Jersey, the Lower Hudson Valley, and southern Connecticut. Any flooding impacts will be highly dependent on the location of heaviest rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-111045- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 539 AM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.